Alert archive / Pennsylvania / Flash Flood Watches in 2011
Flash Flood Watch 9, NWS State College, PA
NWS State College, PA issued this flash flood watch at Jul 8, 2011, 11:40 AM EDT for 6 counties in Pennsylvania. It took effect at Jul 8, 2011, 12:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2011, 11:40 AM EDT (15:40 UTC)
- In effect from
- Jul 8, 2011, 12:00 PM EDT
- Expired
- Jul 8, 2011, 6:11 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, Lebanon County, PA, York County, PA
The radar
The State College radar (KCCX), 136 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1352 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
762 WGUS61 KCTP 081540 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 1140 AM EDT FRI JUL 8 2011 ...TRAINING HEAVY SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY VERY HEAVY RAIN THIS AFTERNOON THROUGH EARLY TONIGHT... .A WAVE OF LOW PRESSURE MOVING EAST ALONG A SLOW MOVING COLD FRONTAL BOUNDARY WILL INTERACT WITH DEEP MOISTURE TO PRODUCE NUMEROUS HEAVY SHOWERS AND A FEW TRAINING THUNDERSTORMS. THE RAINFALL WILL BEGIN TO DIMINISH AROUND...OR SHORTLY AFTER MIDNIGHT TONIGHT. PAZ057-059-063>066-090600- /O.NEW.KCTP.FF.A.0009.110708T1600Z-110709T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 1140 AM EDT FRI JUL 8 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN... LANCASTER...LEBANON AND YORK. * THROUGH LATE TONIGHT. * NUMEROUS HEAVY SHOWERS AND AREAS OF TRAINING THUNDERSTORMS. WIDESPREAD RAINFALL OF 1 TO 1.5 INCHES IS LIKELY WITH LOCALIZED VERY HEAVY AMOUNTS OF 3 OR 4 INCHES POSSIBLE. * RAPID RISES ON STREAMS AND CREEKS POSSIBLE...ALONG WITH THE POTENTIAL FOR EXTENSIVE...AND DEEP PONDING OF WATER IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAMBERT/DEVOIR/GARTNER
1 follow-up statement
514 WGUS61 KCTP 082211 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 611 PM EDT FRI JUL 8 2011 PAZ057-059-063>066-082315- /O.CAN.KCTP.FF.A.0009.000000T0000Z-110709T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 611 PM EDT FRI JUL 8 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. THE HEAVIEST RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO BE A THREAT TONIGHT. THERE MAY BE A LITTLE LIGHT RAIN INTO EARLY TONIGHT...BUT THE HEAVIEST RAIN IS OVER. $$ DANGELO
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 8:35 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 8, 8:35 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 835 AM EDT FRI JUL 8 2011 .SYNOPSIS... A SHORTWAVE TROUGH OVER THE GREAT LAKES WILL TRACK EASTWARD ACROSS PENNSYLVANIA LATER TODAY AND TONIGHT...HELPING TO PUSH A COLD FRONT SOUTHEAST ACROSS THE REGION. HIGH PRESSURE WILL MOVE IN FOR SATURDAY AND SUNDAY ACCOMPANIED BY WARM...BUT SLIGHTLY LESS HUMID AIR. A COLD FRONT WILL PUSH THROUGH THE REGION LATE MONDAY OR EARLY TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MCV NESTLED WITHIN THE RIGHT ENTRANCE REGION OF 75 KT UPPER JET WAS ACCOMPANIED BY A SMALL AREA OF STRONG TSRA INVOF KBFD ATTM. QUASI STNRY SFC FRONTAL BOUNDARY SNAKES TO THE NE ACROSS THE FINGER LAKES...THEN SSE ACRS THE SUSQ VALLEY OF PENN. A COLD FRONT TRAILS SW FROM THIS MESO LOW THROUGH WRN PENN TO NEAR KCMH. INCREASING DEEP LAYER SHEAR WILL ADVECT SLOWLY TO THE SE ACROSS CENTRAL PENN AND INTO THE SE THIRD OF THE STATE BY THIS EVENING... AND INTERACT WITH THE SFC COLD FRONT TO PRODUCE AN INCREASING COVERAGE OF SHRA/TSRA. THE RATHER THICK AND EXTENSIVE SHIELD OF ALTO CU AND CIRRO STRATUS /MOVING ENE FROM THE OVERNIGHT LOWER/MIDDLE OHIO VALLEY CONVECTIVE SYSTEMS/ WILL COMBINE WITH DIMINISHING MID LEVEL LAPSE RATES TO HELP DAMPEN THE CAPE ACROSS THE SOUTHERN/WESTERN PORTIONS OF THE CWA. HOWEVER...AMPLE INSTABILITY AND HIGH PWAT VALUES BETWEEN 1.5 AND 2 INCHES WILL SUPPORT THE POTENTIAL FOR LOCALIZED VARY HEAVY RAIN AND MARGINAL SVR HAIL/WIND GUSTS ACROSS THE SUSQ VALLEY AND SOUTH-CENTRAL PA THIS AFTERNOON. SPC'S SLIGHT RISK FOR SVR TSRA COVERS FAR SOUTHERN PA TODAY. POCKETS OF HIGHER 0-3KM HELICITY OVER 150M2/S2 WILL RIPPLE NE ALONG THE SLOW MOVING CFRONT TO POSSIBLY PRODUCE TRANSIENT SUPERCELL STRUCTURE IN SOME OF THE TSRA AS THEY MOVE ACROSS THE CENTRAL MTNS DURING THE AFTERNOON HOURS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... LG SCALE FORCING AHEAD OF APPROACHING SHORTWAVE SHOULD SUPPORT SCT TSRA WELL AFTER SUNSET...MAINLY ACROSS THE SE ZONES IN VICINITY OF STALLED FRONTAL BOUNDARY. ANOMALOUS PWATS/UNSTABLE AIR MASS ALONG AND SOUTH OF THIS BOUNDARY COULD SUPPORT LOCALLY SVR TSRA WITH HEAVY RAINFALL NR THE MASON DIXON LINE THIS EVENING. ALTHOUGH FLASH FLOOD THREAT APPEARS FOCUSED JUST SOUTH OF THE AREA...WILL HAVE TO WATCH FOR POTENTIAL OF EXCESSIVE RAIN ACROSS OUR SE ZONES. HIGH PRESSURE WILL BEGIN TO WORK INTO THE REGION FROM THE NW LATE TONIGHT...BRINGING CLEARING SKIES. RADIATIONAL COOLING COMBINED WITH RESIDUAL LOW LVL MOISTURE SHOULD RESULT IN PATCHY LATE NIGHT FOG. HIGH PRESSURE AND ASSOCIATED DRY AIR MASS WILL BUILD INTO CENTRAL PA ON SATURDAY...SUPPLYING THE AREA WITH ABUNDANT SUNSHINE...LGT WINDS AND SEASONABLE TEMPS. GEFS MEAN 850 TEMPS NR 16C SHOULD SUPPORT HIGHS FROM NR 80F HIGH TERRAIN...TO U80S SUSQ VALLEY. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... SUBTROPICAL RIDGE WILL EXPAND NEWRD FROM THE PLAINS ON SUNDAY AND MONDAY...BRINGING INCREASING INCREASING HEAT/HUMIDITY ACROSS CENTRAL PA. CAN/T RULE OUT AN ISOLATED TSRA FORMING ALONG THE SPINE OF THE APPALACHIANS SUN AFTN. HOWEVER...FOR THE MOST PART EXPECT A DRY SUNDAY WITH WARM TEMPS ALOFT SUPPRESSING CONVECTION. ENSEMBLES AND DETERMINISTIC MDL SOLUTIONS INDICATE WITH RELATIVELY HIGH CONFIDENCE THAT THE UPPER TROF OVER SOUTHERN BRITISH COLUMBIA WILL TRACK ALONG THE US/CANADIAN BORDER...PUSHING A COLD FRONT THRU PA MONDAY NIGHT OR EARLY TUESDAY. GEFS PLUME DATA INDICATES A FAIRLY GOOD CHANCE OF SOME RAIN FOR MUCH OF THE AREA BTWN MON PM AND TUE AFTN ASSOCIATED WITH THIS FROPA. PWATS NR 2SD ABV NORMAL ALSO SUGGEST SIGNIFICANT RAIN POSSIBLE IN SOME SPOTS. MODEL SPREAD REMAINS MINIMAL LATER NEXT WEEK...INDICATING A RELATIVELY HIGH DEGREE OF CONFIDENCE THAT ANOTHER DRY CANADIAN AIR MASS WILL BRING FAIR WX AND LOWER HUMIDITY WEDNESDAY AND THURSDAY. 850 TEMPS SUPPORT HIGHS CLOSE TO NORMAL...BUT HIGH PRESSURE AND DRY AIR MASS COULD LEAD TO COOL NIGHTS. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... ONCE ANY LINGERING FOG BURNS OFF THIS MORNING...THE NEXT CONCERN WILL BE WHEN AND WHERE THE CONVECTION WILL FIRE. ALREADY SOME STORMS IN THE NW MTNS AT 11Z. FOR NOW...HAVE VCTS AT ALL CTP TAF SITE THRU THIS AFTN. THINGS GRADUALLY CLEAR OUT TONIGHT...AS FRONT FINALLY SAGS SOUTH OF THE AREA. PATCHY FOG WILL REDEVELOP LATE TONIGHT AND BURN OFF SAT AM...GIVING WAY TO GENERALLY VFR FLYING CONDS SATURDAY. OUTLOOK... SAT-SUN...PATCHY MORNING FOG...OTHERWISE MAINLY VFR AS HIGH PRESSURE BUILDS INTO THE REGION. MON-TUE...SCATTERED SHRA/TSRA POSSIBLE AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD/LAMBERT NEAR TERM...LAMBERT SHORT TERM...FITZGERALD LONG TERM...DEVOIR/FITZGERALD AVIATION...EVANEGO
Hazardous weather outlook, Jul 8, 4:08 AM EDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 408 AM EDT FRI JUL 8 2011 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-056>059-063-090815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- 408 AM EDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-064>066-090815- FRANKLIN-ADAMS-YORK-LANCASTER- 408 AM EDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP TODAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 7:14 AM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 AM EDT FRI JUL 8 2011
PAZ004-005-081215-
MCKEAN PA-WARREN PA-
714 AM EDT FRI JUL 8 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCKEAN AND EAST CENTRAL
WARREN COUNTIES THROUGH 815 AM EDT...
AT 710 AM EDT...A STRONG THUNDERSTORM WAS NEAR LUDLOW...MOVING EAST
NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR WETMORE...AND KANE AROUND 720
AM...WESTLINE...AND MARSHBURG AROUND 730 AM...MOUNT JEWETT AROUND
740 AM...CYCLONE...AND KINZUA BRIDGE STATE PARK AROUND 750 AM...REW
AROUND 800 AM AND SMETHPORT AROUND 810 AM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446.
LAT...LON 4197 7838 4166 7839 4164 7898 4173 7905
4185 7905
FORECASTER: LAMBERTSpecial weather statement, Jul 8, 7:52 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 AM EDT FRI JUL 8 2011
PAZ005-006-081245-
MCKEAN PA-POTTER PA-
752 AM EDT FRI JUL 8 2011
...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND NORTHWESTERN POTTER
COUNTIES THROUGH 845 AM EDT...
AT 744 AM EDT...A STRONG THUNDERSTORM WAS NEAR CYCLONE...MOVING EAST
NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL
BE NEAR REW AROUND 800 AM...CROSBY AROUND 810 AM...CORYVILLE AROUND
820 AM AND SHINGLEHOUSE AROUND 840 AM.
ADDITIONAL THUNDERSTORMS ARE FORMING FURTHER TO THE SOUTHWEST NEAR
WESTLINE AND SHEFFIELD...AND WILL PRODUCE ADDITIONAL HEAVY RAIN OF
LOCALLY OVER ONE INCH AS THEY TRACK NORTHEAST ACROSS SOUTHERN AND
EASTERN MCKEAN COUNTY.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.
LAT...LON 4200 7814 4174 7814 4170 7861 4173 7874
4178 7881 4191 7871 4201 7837
FORECASTER: LAMBERTSpecial weather statement, Jul 8, 8:38 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
838 AM EDT FRI JUL 8 2011
PAZ005-006-081330-
MCKEAN PA-POTTER PA-
838 AM EDT FRI JUL 8 2011
...A FEW STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MCKEAN AND
NORTHERN POTTER COUNTIES THROUGH 930 AM EDT...
AT 834 AM EDT...TWO STRONG THUNDERSTORMS WERE LOCATED NEAR
SHINGLEHOUSE AND KINZUA BRIDGE STATE PARK...MOVING TO THE EAST
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL BE NEAR CROSBY AROUND 850 AM...OSWAYO
AROUND 900 AM...GENESEE AROUND 910 AM...ROULETTE AROUND 920 AM AND
COUDERSPORT AROUND 930 AM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
449.
LAT...LON 4195 7765 4172 7802 4167 7841 4170 7863
4200 7816 4200 7800 4200 7761
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 9:23 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 56 min |
| Jul 8, 7:14 AM EDT | Special Weather Statement | CTP | McKean | 61 min |
| Jul 8, 7:52 AM EDT | Special Weather Statement | CTP | McKean | 53 min |
| Jul 8, 8:38 AM EDT | Special Weather Statement | CTP | Potter | 52 min |
| Jul 8, 11:31 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Jul 8, 12:56 PM EDT | Special Weather Statement | CTP | Snyder | 64 min |
| Jul 8, 1:13 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Franklin, Juniata, Perry | 3 hr |
| Jul 8, 2:00 PM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, Perry, York | 3 hr |
| Jul 8, 2:26 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 64 min |
| Jul 8, 3:23 PM EDT | Special Weather Statement | CTP | Lancaster | 52 min |
| Jul 8, 4:08 PM EDT | Areal Flood Advisory | CTP | Tioga | 3 hr |
Nearby
Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.